Alert archive / Tennessee / Flash Flood Warnings in 1996

Flash Flood Warning 8, NWS Morristown, TN

January 26, 1996Hamilton County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jan 26, 1996, 9:18 PM EST for Hamilton County, Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 26, 1996, 9:18 PM EST (02:18 UTC)
Expired
Jan 27, 1996, 3:15 AM EST
In force
6 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Hamilton County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1996-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1996-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 482 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
482 m²/s²
0-3 km storm-relative helicity
510 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 270219
FFWMRX
TNC065-270815-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
918 PM EST FRI JAN 26 1996
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  315 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...HAMILTON COUNTY
 
REPORTS OF ROADS UNDER WATER HAVE BEEN RECEIVED FROM HAMILTON COUNTY
WHERE RAINFALL HAD ALREADY EXCEEDED 1 1/2 INCHES TODAY. MODERATE TO
HEAVY RAINS CONTINUE TO MOVE NORTHEAST OUT OF ALABAMA AND GEORGIA AND
AFFECT HAMILTON COUNTY...THUS A FLASH FLOOD WARNING HAS BEEN ISSUED
FOR HAMILTON COUNTY.
 
THE SOUTH CHICKMAUGA CREEK CONTINUES TO RISE AND FLOODING IN THE EAST
RIDGE AREA IS POSSIBLE TOWARD MORNING. PERSONS LIVING NEAR THIS CREEK
AND OTHER STREAMS SHOULD REMAIN ON THE ALERT AND BE READY TO MOVE TO
HIGHER GROUND IF NECESSARY.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  DO NOT STAY IN AREAS SUBJECT TO FLOODING
WHEN WATER BEGINS RISING.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 26, 8:31 PM EST, 47 minutes earlier.

Area forecast discussion, Jan 26, 8:31 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
830 PM EST FRI JAN 26 1996

BUSY NIGHT. FLASH FLOOD WATCH AND WIND ADVISORY ARE WORKING OUT WELL.
CPL OF FLASH FLOOD WARNINGS NOW IN EFFECT...AND KMRX 88D SHOWING 40-45
KT WINDS AT MT ELEVATIONS. VALLEY LOW TEMPS A BIT TRICKY. DEWPTS IN
THE LOWER 40S ATTM. W/STRONG SRLY FLOW AND WIDESPREAD RAIN DON'T
EXPECT MUCH MORE OF A FALL. WOULD PREFER UPPER 30S TRI AREA TO LOWER
40S CHA. FROPA WL PASS CSV BEFORE 12Z. HOWEVER MID 20S SOUNDS TOO LOW
THERE AS WELL. WOULD PREFER AROUND 30. WINDS TAKING FOREVER TO MIX
DOWN HERE IN THE VALLEY. BELIEVE WINDS WL REACH THEIR FCSTD SPEEDS SO
ONLY CHG WOULD BE TO ADD "BECOMING".

#9

In the hours before

Special weather statement, Jan 26, 4:00 PM EST, 5 hours 18 minutes before
NCZ060-061-TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005-
006-008-271200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
400 PM EST FRI JAN 26 1996

...FREEZING RAIN ADVISORY FOR SOUTHWEST NORTH CAROLINA UNTIL 1000 PM EST...
...HIGH WIND WARNING FOR SOUTHWEST NORTH CAROLINA THROUGH SATURDAY...
...WIND ADVISORY FOR THE EAST TENNESSEE MOUNTAINS TONIGHT...

A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO INTENSIFY ACROSS THE CENTRAL
PLAINS THIS EVENING AND MOVE TOWARDS THE GREAT LAKES REGION BY SATURDAY
MORNING.  THIS WILL CREATE A STRONG PRESSURE GRADIENT ACROSS THE SOUTHERN
APPALACHIAN REGION TONIGHT INTO SATURDAY.  THE STRONGEST WINDS WILL OCCUR
MAINLY TONIGHT.  MOUNTAINOUS LOCATIONS WILL AVERAGE WIND SPEEDS OF 20 TO 30
MILES AN HOUR WITH GUSTS TO 45 MILES AN HOUR.  TRAVEL THROUGH THESE REGIONS
WILL BECOME VERY DIFFICULT ESPECIALLY IN HIGH PROFILE VEHICLES SUCH AS
TRAILERS AND RVS.

IN ADDITION TO THE STRONG WINDS SOME FREEZING RAIN WILL ALSO BE POSSIBLE
ACROSS CHEROKEE AND CLAY COUNTIES THROUGH THIS EVENING.  AFTER THAT TIME...
SURFACE TEMPERATURES WILL BEGIN RISING SLOWLY.  HOWEVER ICY ACCUMULATIONS
ON ROADS...BRIDGES AND OVERPASSES WILL EXIST THROUGH THE EVENING HOURS.
TRAVEL WILL BE VERY TREACHEROUS ACROSS PARTS OF THESE TWO COUNTIES.
MOTORISTS SHOULD DRIVE WITH EXTREME CAUTION AS THE FREEZING RAIN ALONG WITH
STRONG WINDS WILL MAKE DRIVING QUITE DANGEROUS.  A SLOW MELTING WILL OCCUR
BY MIDNIGHT.

PLEASE STAY TUNED TO FURTHER STATEMENTS FROM YOUR FAVORITE RADIO AND
TELEVISION STATIONS OR YOUR LOCAL NOAA WEATHER RADIO.

MB
Special weather statement, Jan 26, 4:42 PM EST, 4 hours 36 minutes before
NCZ060-061-TNZ018-040>047-071>074-086-087-101-102-270245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
442 PM EST FRI JAN 26 1996

...FREEZING RAIN ADVISORY FOR SOUTHWEST NORTH CAROLINA CANCELLED...
...HIGH WIND WARNING FOR SOUTHWEST NORTH CAROLINA THROUGH SATURDAY...
...WIND ADVISORY FOR THE EAST TENNESSEE MOUNTAINS TONIGHT...

A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO INTENSIFY ACROSS THE CENTRAL
PLAINS THIS EVENING AND MOVE TOWARDS THE GREAT LAKES REGION BY SATURDAY
MORNING.  THIS WILL CREATE A STRONG PRESSURE GRADIENT ACROSS THE SOUTHERN
APPALACHIAN REGION TONIGHT INTO SATURDAY.  THE STRONGEST WINDS WILL OCCUR
MAINLY TONIGHT.  MOUNTAINOUS LOCATIONS WILL AVERAGE WIND SPEEDS OF 20 TO 30
MILES AN HOUR WITH GUSTS TO 45 MILES AN HOUR.  TRAVEL THROUGH THESE REGIONS
WILL BECOME VERY DIFFICULT ESPECIALLY IN HIGH PROFILE VEHICLES SUCH AS
TRAILERS AND RVS.

THE FREEZING RAIN ADVISORY FOR SOUTHWEST NORTH CAROLINA HAS BEEN CANCELLED.
SURFACE TEMPERATURES HAVE WARMED ENOUGH FOR THE PRECIPITATION TO TURN TO ALL
RAIN. FREEZING TEMPERATURES ARE NOT EXPECTED OVERNIGHT SO THE ADVISORY HAS
BEEN CANCELLED.

PLEASE STAY TUNED TO FURTHER STATEMENTS FROM YOUR FAVORITE RADIO AND
TELEVISION STATIONS OR YOUR LOCAL NOAA WEATHER RADIO.

HSA
Special weather statement, Jan 26, 4:50 PM EST, 4 hours 28 minutes before
NCZ060-061-TNZ018-040>047-071>074-086-087-101-102-270245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
442 PM EST FRI JAN 26 1996

...FREEZING RAIN ADVISORY FOR SOUTHWEST NORTH CAROLINA CANCELLED...
...HIGH WIND WARNING FOR SOUTHWEST NORTH CAROLINA THROUGH SATURDAY...
...WIND ADVISORY FOR THE EAST TENNESSEE MOUNTAINS TONIGHT...

A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO INTENSIFY ACROSS THE CENTRAL
PLAINS THIS EVENING AND MOVE TOWARDS THE GREAT LAKES REGION BY SATURDAY
MORNING.  THIS WILL CREATE A STRONG PRESSURE GRADIENT ACROSS THE SOUTHERN
APPALACHIAN REGION TONIGHT INTO SATURDAY.  THE STRONGEST WINDS WILL OCCUR
MAINLY TONIGHT.  MOUNTAINOUS LOCATIONS WILL AVERAGE WIND SPEEDS OF 20 TO 30
MILES AN HOUR WITH GUSTS TO 45 MILES AN HOUR.  TRAVEL THROUGH THESE REGIONS
WILL BECOME VERY DIFFICULT ESPECIALLY IN HIGH PROFILE VEHICLES SUCH AS
TRAILERS AND RVS.

THE FREEZING RAIN ADVISORY FOR SOUTHWEST NORTH CAROLINA HAS BEEN CANCELLED.
SURFACE TEMPERATURES HAVE WARMED ENOUGH FOR THE PRECIPITATION TO TURN TO ALL
RAIN. FREEZING TEMPERATURES ARE NOT EXPECTED OVERNIGHT SO THE ADVISORY HAS
BEEN CANCELLED.

PLEASE STAY TUNED TO FURTHER STATEMENTS FROM YOUR FAVORITE RADIO AND
TELEVISION STATIONS OR YOUR LOCAL NOAA WEATHER RADIO.

HSA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 7:30 PM ESTFlash Flood WarningMRXSevier6 hr
Jan 26, 7:55 PM ESTFlash Flood WarningMRXUnicoi6 hr
Jan 26, 8:28 PM ESTFlash Flood WarningMRXGreene, Hawkins6 hr
Jan 26, 11:42 PM ESTFlash Flood WarningMRXCarter4 hr
Jan 26, 11:54 PM ESTFlash Flood WarningMRXBlount4 hr

Nearby

Flash Flood Warnings in Tennessee, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.